MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE RATCHET DRIVER; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE RATCHET DRIVER; SCREW, FIXATION, BONE
Model Number 72201888
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/21/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that the tip of the screw driver flare up due to it was necessary to put too much torque on the screw.A backup device was available to complete the procedure with no delay or patient injuries.
 
Additional Manufacturer Narrative
One 72201888 biosure cannulated hudson end ratchet driver reported on.This is a three year old reusable instrument.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were not possible without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: condition the driver¿s bit or chuck.Stripping or over-torque use.Getting entangled up with other instruments or devices.Damaged or use of other than recommended prep instrument size or types.Debris such as bone chips caught in the bit or chuck.Unexpected bone density/condition.Final product met predetermined specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 72201888 biosure cannulated hudson end ratchet driver returned.It is a four year old reusable instrument.The shaft is straight and the hudson end is not damaged.The flutes are in good condition.The distal tip has attained damage.It is flared and out of round.The product has been used with excess torque which may occur from use of an inadequate sized tap or hard bone.It is recommended for the biosure screws that a tap 1 mm larger than the screw size be used.Condition and confirmation of proper function of driver bit and chuck may contribute to the symptom.Debris such as bone chips caught in the bit or chuck may contribute to non concentric drill spin.No root cause related to the manufacture of this device was confirmed.

Brand Name
BIOSURE RATCHET DRIVER
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7995805
Report Number1219602-2018-01429
Device Sequence Number13780802
Product Code HWC
UDI-Device Identifier03596010615442
UDI-Public(01)03596010615442(10)50543962
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72201888
Device Catalogue Number72201888
Device Lot Number50543962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/20/2019
Initial Date Received by Manufacturer 09/28/2018
Supplement Date Received by Manufacturer11/15/2018
05/22/2019
Initial Report FDA Received Date10/23/2018
Supplement Report FDA Received Date11/16/2018
05/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1